Florida, 2011

Hail and Damaging Winds in Florida, June 13, 2011

June 13, 2011 · NWS JAX · 16 events in 3 counties and zones

Very unstable conditions were present with wet down bursts likely given high differential theta-e values. Storm initiated along the sea breeze fronts and outflow boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Very unstable conditions were present with wet down bursts likely given high differential theta-e values. Storm initiated along the sea breeze fronts and outflow boundaries. Several severe storms developed across northeast Florida during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 13, 1:11 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 13, 1:11 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
211 PM EDT MON JUN 13 2011

...HEAT AND SMOKE HIGHLIGHT OUR WEATHER THE NEXT FEW DAYS...

.SHORT TERM...TNGT THRU WED NGT...VISIBLE SATELLITE IMAGERY
SHOWS SEVERAL SMOKE PLUMES ACROSS FAR SE GA AND NE FL...WITH
SMOKE SPREADING E TO SE. AREAS AFFECTED BY SMOKE TODAY LIKELY TO
SEE IT AGAIN TUE AND WED WITH LITTLE CHANGE IN W TO NW LLVL FLOW.

MODEL GUID CONTINUES TO SUGGEST HIGH 1000-850 MB TEMP/THICKNESS
VALUES ACRS FAR SRN GA AND NRN FL SUPPORTING HIGH TEMPS NEAR 100
DEGREES. MODELS INDICATE MORE IN WAY OF E COAST SEA BREEZE
INTRUSION BY WED AFTN...AND ALSO INDICATE SLIGHT COOLING OF
850-925MB TEMPS SCTRL GA...BUT TEMPS WILL BE ABOVE NORMAL AREA
WIDE. LLVL TEMPS/THICKNESSES SUPPORT 100 DEG JAX AREA TUE/WED...
BUT SMOKE AND E COAST SEA BREEZE (ESP WED AFTN) MAY KEEP TEMPS A
LITTLE BELOW. MODELS SUGGEST HIGHER TEMP/THICKNESS VALUES
SUPPORTING NEAR 100 DEG TEMPS GNV/OCF AREAS TUE/WED. WILL INDICATE
'NEAR RECORD HIGH TEMPS' IN FCST FOR TMRW.

SHORTWAVE PASSES OVER AREA TNGT...WILL MAINTAIN AT LEAST SLIGHT
CHANCE PCPN THRU THE NGT SRN AREAS DUE TO WEAK FRONTAL BOUNDARY
AND SHORTWAVE ALOFT. SHORTWAVE MOVES OVER SRN AREAS TUE...AND
CONFINING LOW POPS TO SRN HALF OF FCST AREA. SLIGHTLY HIGHER POPS
FOR WED INTERIOR PORTION OF NE FL AS MODELS SUGGEST BETTER
COVERAGE GIVEN SEA BREEZE INTERSECTION LAKE CITY-GNV-OCF CORRIDOR.

.LONG TERM...THU THRU MON...MODEL GUID MAINTAINS ABOVE NORMAL TEMPS
THRU WEEKEND. MODELS SUGGEST MORE ERN SEA BREEZE INTERSECTION LATE
THU...SO SLIGHTLY HIGHER POPS EASTERN HALF OF FCST AREA. WILL
MAINAIN LOW POPS THRU WEEKEND MAINLY ALONG SEA BREEZE BOUNDARIES.

&&

.AVIATION...
GENERALLY VFR CONDITIONS CONTINUE THROUGH THE EVENING HOURS EXCEPT
LOWER IN THE VICINITY OF THUNDERSTORMS THIS AFTERNOON. VISIBILITIES
CONTINUE TO BE RESTRICTED TO MVFR VALUES...AND LOCALLY BELOW 3 MILES
IMMEDIATELY DOWNSTREAM OF FIRE LOCATIONS. FOR OVERNIGHT...FOG SHOULD
NOT BE A BIG ISSUE AS WINDS NOT EXPECTED TO DECOUPLE...THOUGH SMOKE
WILL CONTINUE TO RESTRICT VISIBILITIES IN AREAS DOWNSTREAM OF
FIRES.

&&

.MARINE...
OFFSHORE FLOW WILL CONTINUE TO PRODUCE RESTRICTED VISIBILITES
THROUGH PORTIONS OF THE OFFSHORE WATERS DUE TO SMOKE.

&&

.FIRE WEATHER...
WILL MAINTAIN FIRE WEATHER WATCH FOR TUESDAY AFTERNOON INTERIOR
NORTH FLORIDA AS HIGH TEMPERATURES ALLOW LOW LEVEL MOISTURE TO MIX
OUT PRODUCING EXTENDED PERIOD OF LOW RH'S...AND ERC'S APPROACHING 40.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  70  97  71  99 /  10  10  10  20
SSI  74  94  75  93 /  20  10  10  20
JAX  73  98  72  98 /  20  10  10  20
SGJ  75  94  74  93 /  20  10  10  20
GNV  72 100  73 100 /  20  20  10  30
OCF  71  99  73  99 /  20  20  10  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING UNTIL 6 PM EDT THIS EVENING FOR COLUMBIA-
     HAMILTON-SUWANNEE.

     FIRE WEATHER WATCH TUESDAY AFTERNOON FOR BAKER-COLUMBIA-
     HAMILTON-SUWANNEE-UNION-GILCHRIST-ALACHUA-BRADFORD.

GA...NONE.
AM...NONE.
&&

WOLF/LETRO/WALKER
Hazardous weather outlook, Jun 13, 4:12 AM EST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
512 AM EDT MON JUN 13 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-140915-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
512 AM EDT MON JUN 13 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SMOKE FROM AREA WILDFIRES WILL CONTINUE TO CAUSE PERIODIC
VISIBILITY RESTRICTIONS NEAR THE FIRES.

A TROUGH OF LOW PRESSURE WILL SLOWLY MOVE SOUTHEAST ACROSS THE
REGION THROUGH TONIGHT...WHICH WILL LEAD TO MAINLY AFTERNOON AND
EVENING ISOLATED TO SCATTERED THUNDERSTORMS. A FEW STRONG STORMS
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE IS A CHANCE FOR PRIMARILY AFTERNOON AND EVENING ISOLATED TO
SCATTERED THUNDERSTORMS EACH DAY THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

LS

In the hours before

Local storm report, Jun 13, 3:12 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
412 PM EDT MON JUN 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             ST. AUGUSTINE           29.89N 81.31W
06/13/2011  E0.50 INCH       ST. JOHNS          FL   TRAINED SPOTTER

            DIME TO MARBLE SIZE HAIL AT LEWIS POINT RD AND HWY US 1

&&

AWALKER
Special weather statement, Jun 13, 3:16 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
416 PM EDT MON JUN 13 2011

FLZ021-132100-
SUWANNEE-
416 PM EDT MON JUN 13 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SUWANNEE COUNTY
FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 500
PM EDT...

AT 417 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES WEST OF
LIVE OAK TO 4 MILES NORTHEAST OF OBRIEN...MOVING SOUTHEAST AT 10 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND OBRIEN...
MCALPIN...LIVE OAK AND BRANFORD THROUGH 500 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3026 8314 3032 8300 3009 8279 2998 8280
      2993 8292 2994 8293
TIME...MOT...LOC 2017Z 323DEG 9KT 3027 8305 3007 8288

ENYEDI
Special weather statement, Jun 13, 3:26 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
426 PM EDT MON JUN 13 2011

FLZ025-132115-
DUVAL-
426 PM EDT MON JUN 13 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN DUVAL
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 515 PM EDT...

AT 426 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES SOUTHWEST OF FORT CAROLINE...OR 4
MILES EAST OF ARLINGTON...MOVING SOUTHEAST AT 10 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND FORT CAROLINE...
ARLINGTON...UNF...SAN PABLO...NEPTUNE BEACH AND JACKSONVILLE BEACH
THROUGH 515 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3025 8142 3025 8143 3024 8144 3019 8152
      3033 8162 3043 8151 3037 8139 3028 8138
TIME...MOT...LOC 2026Z 310DEG 9KT 3035 8153

ENYEDI
Special weather statement, Jun 13, 3:28 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
428 PM EDT MON JUN 13 2011

FLZ037-038-132115-
FLAGLER-PUTNAM-
428 PM EDT MON JUN 13 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
PUTNAM AND WESTERN FLAGLER COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 515 PM EDT...

AT 428 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 4 MILES NORTHWEST OF ANDALUSIA...MOVING
SOUTHEAST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND CRESCENT CITY AND ANDALUSIA THROUGH 515 PM EDT. HAIL UP
TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2947 8131 2937 8145 2951 8160 2958 8151
TIME...MOT...LOC 2028Z 310DEG 9KT 2951 8152

ENYEDI
Special weather statement, Jun 13, 3:36 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
436 PM EDT MON JUN 13 2011

FLZ038-132115-
FLAGLER-
436 PM EDT MON JUN 13 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN FLAGLER
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 515 PM EDT...

AT 437 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES WEST OF PALM COAST...MOVING SOUTHEAST
AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
ESPANOLA...PALM COAST...BUNNELL AND FLAGLER BEACH THROUGH 515 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2937 8123 2954 8136 2962 8125 2954 8114
      2944 8110
TIME...MOT...LOC 2037Z 307DEG 9KT 2956 8126

ENYEDI
Local storm report, Jun 13, 3:45 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
445 PM EDT MON JUN 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             2 NE ARLINGTON          30.35N 81.57W
06/13/2011  E0.25 INCH       DUVAL              FL   PUBLIC

            MERRILL RD AND BAMBERG RD PEA SIZE HAIL

&&

AWALKER

The radar

The Jacksonville radar (KJAX), 109 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 5 hail, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Flagler

When
June 13, 3:45 PM EST
Where
Flagler County, 1.51 mi SSW of Hammock
Reported by
Trained Spotter
Coordinates
29.600, -81.210

Three inches of rainfall was measured from a single storm in Flagler County during the evening.

Thunderstorm Wind, Flagler

When
June 13, 3:46 PM EST
Where
Flagler County, Palm Coast
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.570, -81.210

A pool awning on Bassett Land was damaged by thunderstorm winds.

Thunderstorm Wind, Duval

When
June 13, 3:52 PM EST
Where
Duval County, 0.74 mi E of Arlington
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.331, -81.588

Power lines were blown down along Arlington Road at Lillian Road.

Hail, Flagler

When
June 13, 3:55 PM EST
Where
Flagler County, 1.45 mi SSE of Indian Trails
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.560, -81.243

Quarter to dime size hail lasted 15 minutes along Bren Mar Lane.

Hail, Flagler

When
June 13, 4:05 PM EST
Where
Flagler County, Palm Coast
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.570, -81.210

Thunderstorm Wind, Duval

When
June 13, 4:05 PM EST
Where
Duval County, 0.91 mi NE of Center Park
Measured
50 kt (58 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
30.290, -81.490

Signs and trees were damaged near Beach Blvd and Kernan Blvd.

Thunderstorm Wind, Duval

When
June 13, 4:05 PM EST
Where
Duval County, 1.38 mi WSW of (Crg)craig Fld Jacks
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.320, -81.540

A large window was blown out at Tom Bush Mazda along Atlantic Blvd.

Hail, Flagler

When
June 13, 4:09 PM EST
Where
Flagler County, 1.39 mi WSW of Palm Coast Parkway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.550, -81.230

Quarter to nickel size hail was reported along Burning Bush Drive.

Thunderstorm Wind, Flagler

When
June 13, 4:09 PM EST
Where
Flagler County, 1.39 mi WSW of Palm Coast Parkway
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
29.550, -81.230

A wind gust to 62 mph was measured at Burning Bush Drive.

Thunderstorm Wind, Duval

When
June 13, 4:10 PM EST
Where
Duval County, 0.91 mi SE of Southside Estates
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.290, -81.540

A large oak tree was blown down on Anniston Road near Beach Blvd. Pea to penny size hail was also reported. Winds were estimated around 60 mph.

Thunderstorm Wind, Duval

When
June 13, 4:10 PM EST
Where
Duval County, 1.79 mi W of Center Park
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.280, -81.530

Trees were blown down on homes along Anniston Road.

Thunderstorm Wind, Duval

When
June 13, 4:20 PM EST
Where
Duval County, 1.7 mi SE of Hogan
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.265, -81.557

The McDonald's along Southside Blvd was damaged by trees blown down from thunderstorm winds. Damage was also noted in the Thorton Park Apartment complex nearby.

Thunderstorm Wind, Flagler

When
June 13, 4:30 PM EST
Where
Flagler County, Palm Coast
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.570, -81.210

Trees were blown down and damaged in the Indian Trails and Palm Harbor sub-divisions of Palm Coast.

Hail, Alachua

When
June 13, 4:45 PM EST
Where
Alachua County, 1.51 mi NNW of Alachua
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.800, -82.510

Large hail was reported along Interstate 75 near the High Springs U.S. Highway 441 exit.

Hail, Alachua

When
June 13, 4:50 PM EST
Where
Alachua County, 2.4 mi E of High Spgs Sky Rd Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.900, -82.560

Quarter size hail was reported along Old Bellamy Road, south of Oleno State Park.

Heavy Rain, Flagler

When
June 13, 8:00 PM EST
Where
Flagler County, Palm Coast
Reported by
Trained Spotter
Coordinates
29.570, -81.210

A spotter measured 4.0 inches within one hour in central Palm Coast.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304238, 304239, 304240, 304230, 304233, 304241, 304246, 304235, 304243, 304242, 304247, 304248, 304244, 304236, 304237, 308537.